Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 77, NWS Aberdeen, SD

June 14, 2012Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2012, 2:50 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 2:50 AM CDT (07:50 UTC)
Expired
Jun 14, 2012, 3:30 AM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 41 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 10:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS53 KABR 140750
SVRABR
SDC013-089-140830-
/O.NEW.KABR.SV.W.0077.120614T0750Z-120614T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
250 AM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  EAST CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 330 AM CDT

* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WETONKA...OR 18 MILES NORTHWEST OF ABERDEEN...MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARNARD AROUND 305 AM CDT...
  FREDERICK AROUND 310 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4585 9817 4559 9870 4573 9889 4595 9860
      4594 9832
TIME...MOT...LOC 0750Z 230DEG 37KT 4569 9869
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
298 
WWUS53 KABR 140803
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
303 AM CDT THU JUN 14 2012

SDC013-089-140830-
/O.CON.KABR.SV.W.0077.000000T0000Z-120614T0830Z/
MCPHERSON SD-BROWN SD-
303 AM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BROWN AND EXTREME EAST CENTRAL MCPHERSON COUNTIES UNTIL 330 AM CDT...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
WEST OF BARNARD...OR 20 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT
45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICK AROUND 310 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4585 9817 4566 9856 4581 9877 4595 9860
      4594 9832
TIME...MOT...LOC 0804Z 230DEG 37KT 4578 9853
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
926 
WWUS53 KABR 140823
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 AM CDT THU JUN 14 2012

SDC013-089-140833-
/O.EXP.KABR.SV.W.0077.000000T0000Z-120614T0830Z/
MCPHERSON SD-BROWN SD-
323 AM CDT THU JUN 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND EXTREME
EAST CENTRAL MCPHERSON COUNTIES WILL EXPIRE AT 330 AM CDT/230 AM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM CDT.

LAT...LON 4585 9817 4566 9856 4581 9877 4595 9860
      4594 9832
TIME...MOT...LOC 0823Z 230DEG 37KT 4591 9831

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:58 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 10:58 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 PM CDT WED JUN 13 2012

.UPDATE...
EXTENDED THE SEVERE THUNDERSTORM WATCH EASTWARD. AS THE JET
INCREASES...WITH STEEP LAPSE RATES IN PLACE EXPECT SOME STORMS
WITH STRONG WINDS TO PROPAGATE EAST OVERNIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY MORNING

MAIN FORECAST CHALLENGE WILL BE THE POTENTIAL FOR SEVERE STORMS
THIS EVENING AND INTO THE OVERNIGHT HOURS.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WESTERN MONTANA...MAKING
ITS WAY NORTHEAST INTO NORTH DAKOTA. SURFACE OBS ARE SHOWING
PRESSURE FALLS AHEAD OF THE SURFACE TROUGH WHICH IS CURRENTLY
SITUATED ACROSS EASTERN MONTANA AND WYOMING. THIS TROUGH/COLD
FRONT WILL MAKE ITS WAY EAST...ENTERING WESTERN SOUTH DAKOTA BY
00Z. DEWPOINTS ARE SLOW TO RESPOND THIS AFTERNOON...BUT MODELS
STILL INDICATE INCREASING MOISTURE AHEAD OF THE FRONT...ENOUGH TO
HELP DESTABILIZE THE ENVIRONMENT TONIGHT. NAM ML CAPE VALUES ARE
STILL PROGGED TO BE IN THE 1000-1500 J/KG RANGE...ALONG WITH MID
LEVEL LAPSE RATES RANGING FROM 7 TO 9 C/KM ACROSS THE REGION. THIS
INSTABILITY WILL COME TOGETHER WITH A STRONG 50 KT LLJ TO FOCUS
THUNDERSTORM DEVELOPMENT. THE MAIN THREATS WILL BE HAIL AND
WIND...WITH AN EMPHASIS ON THE WIND...SINCE MODEL 0-6 KM BULK
SHEAR VALUES WILL BE IN THE 50-60 KT RANGE AND 0-3 KM BULK SHEAR
IN THE 40-50 KT RANGE. A HIGH SHEAR...HIGH CAPE ENVIRONMENT WOULD
BE INDICATIVE OF A BOWING LINE OF STORMS...HOWEVER THE LIMITING
FACTOR TONIGHT MAY BE THE CAPE...WHICH IS ON THE WEAKER END.

BY THURSDAY AFTERNOON THE FRONT WILL BE EXITING THE CWA...WITH
PERHAPS A FEW LINGERING SHOWERS IN THE EAST. WEST TO NORTHWEST
WINDS WILL BE GUSTY ACROSS THE WESTERN CWA BEFORE HIGH PRESSURE MOVES
IN THURSDAY NIGHT.

ANOTHER SHORTWAVE WILL INFLUENCE THE REGION FRIDAY. MODEL TIMING
DIFFERENCES STILL EXIST WITH THIS SYSTEM...BUT IT LOOKS AS THOUGH
IT MAY BE ANOTHER NOCTURNAL SYSTEM.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A PROGRESSIVE MID LEVEL PATTERN LOOKS TO PERSIST THROUGH THE LONG
RANGE...BUT MODEL AGREEMENT ON THE TIMING OF WAVES/VORTS IS
MIDDLING AT BEST. THEREFORE TOOK MORE OF A GFS ENSEMBLE APPROACH
TO POPS/WX AND TRIED TO MINIMIZE MENTION WHERE THERE IS SOME
AGREEMENT ON DRY CONDITIONS BETWEEN THE GFS/ECMWF. THAT SAID MOST
PERIODS STILL HAVE AT LEAST A SLIGHT CHANCE MENTION DUE TO
FORECAST UNCERTAINTY. AS FOR TEMPERATURES THE MODEL BLEND LOOKED
FINE FOR THE MOST PART.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. HOWEVER A COMPLEX OF
STORMS IS EXPECTED TO TRAVEL IN THE VCNTY OF THE ND/SD BORDER LATE
TNT. THESE STORMS COULD BE SEVERE AND COULD CAUSE AT LEAST A
PERIOD OF IFR CONDITIONS AT BOTH KMBG/KABR TERMINALS. PATCHY MVFR
CIGS COULD FOLLOW ANY PCPN/STORMS. WILL LEAVE OUT OF THE TAFS FOR
NOW BUT WILL UPDATE AS NEEDED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:44 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
344 PM CDT WED JUN 13 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
344 PM CDT WED JUN 13 2012 /244 PM MDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. THUNDERSTORM DEVELOPMENT IS
LIKELY ALONG THIS FRONT...SOME STORMS MAY BECOME SEVERE. STORMS
WILL MOVE FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA
BEFORE MIDNIGHT...AND THEN PERSIST INTO THE OVERNIGHT HOURS FOR
AREAS ALONG AND NORTH OF US HWY 212. THE MAIN THREAT WITH THESE
STORMS WILL BE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES ARE POSSIBLE ON AND OFF THROUGH THE WEEKEND
AND INTO NEXT WEEK. THE NEXT BEST CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE FRIDAY NIGHT INTO SATURDAY
MORNING...HOWEVER SEVERE POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TONIGHT.

SERR

In the hours before

Special weather statement, Jun 14, 2:18 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
218 AM CDT THU JUN 14 2012

SDZ006-140800-
BROWN-
218 AM CDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BROWN
COUNTY UNTIL 300 AM CDT...

AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN BROWN COUNTY...MAINLY
NORTH OF A LINE FROM WESTPORT TO CLAREMONT...MOVING NORTHEAST AT 35
MPH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
THURSDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH
DAKOTA.

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:03 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand29 min
Jun 13, 9:39 PM CDTSevere Thunderstorm WarningABRCorson51 min
Jun 13, 10:08 PM CDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jun 14, 2:34 AM CDTSevere Thunderstorm WarningABRBrown26 min
Jun 14, 2:59 AM CDTSevere Thunderstorm WarningABRBrown, Marshall46 min
Jun 14, 3:00 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts30 min
Jun 14, 3:30 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.